New Hampshire, 2005

Damaging Winds in New Hampshire, June 9, 2005

June 9, 2005 · NWS GYX · 2 events in 1 county or zone

Winds from a severe thunderstorms blew over trees in Bath and Hanover in Grafton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Winds from a severe thunderstorms blew over trees in Bath and Hanover in Grafton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 9, 1:44 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 9, 1:44 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
244 PM EDT THU JUN 9 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
LARGE RIDGE IN THE UPPER ATMOSPHERE WILL BUILD OVER THE AREA TONIGHT
AND FRIDAY.  A WEAK FRONTAL BOUNDARY OVER SOUTHERN NEW HAMPSHIRE
WILL LIFT NORTHEAST ACROSS THE GRAY MAINE FORECAST AREA TONIGHT.
SOME SHOWERS AND THUNDERSTORMS WILL RESULT.  IN ADDITION WARM
DEWPOINTS OVER THE COLDER OCEAN WILL RESULT IN SEA FOG DEVELOPMENT
TONIGHT.  ON FRIDAY QUITE A BIT OF MOISTURE IN THE ATMOSPHERE WILL
RESULT IN CONSIDERABLE CLOUDS AND AGAIN THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...BERMUDA HIGH IN
CHARGE THROUGH MON WITH ITS WARM TEMPS AND UNCOMFORTABLE
HUMIDITIES.  ALSO CHANCE OF SHOWER/TSTORMS ESPECIALLY DURING
THE AFTERNOONS.  GFS LONG RANGE BRINGS DOWN A BACKDOOR COLDFRONT
LATER MONDAY INTO TUESDAY AND COOLS THINGS DOWN A BIT AND DROPS
DEWPOINTS BACK DOWN INTO THE 50S.

&&

.AVIATION...VISUAL FLIGHT RULES EARLY TONIGHT EXCEPT BRIEFLY LOWER
IN THUNDERSTORMS.  CONDITIONS WILL LOWER TO MARGINAL VISUAL FLIGHT
RULES IN FOG AND HAZE OVERNIGHT WITH INSTRUMENT FLIGHT RULES IN FOG
NEAR THE COAST.  CONDIDTIONS WILL IMPROVE TO GENERALLY VISUAL
FLIGHT RULES BY MIDDAY FRIDAY.

&&

.MARINE...WINDS WILL INCREASE TO SMALL CRAFT CRITERIA ON FRIDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ150-170 FROM NOON FRIDAY TO
         7 PM FRIDAY.

&&
Hazardous weather outlook, Jun 9, 3:31 AM EST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
431 AM EDT THU JUN 9 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-100830-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
431 AM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY ACROSS
SOUTHERN SECTIONS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 9, 3:44 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
444 PM EDT THU JUN 9 2005

NHZ001>003-092243-
NORTHERN COOS NH-NORTHERN GRAFTON NH-SOUTHERN COOS NH-
INCLUDING THE CITIES OF...BERLIN...BETHLEHEM...COLEBROOK...
LANCASTER...LINCOLN...LITTLETON AND WOODSVILLE
444 PM EDT THU JUN 9 2005

...THUNDERSTORMS WITH GUSTY WINDS...HAIL AND VERY HEAVY RAINS WILL
AFFECT PORTIONS OF NORTHERN NEW HAMPSHIRE BETWEEN 500 PM AND 615
PM...

AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN
NEW HAMPSHIRE THROUGH LATE THIS AFTERNOON. THE STRONGEST
THUNDERSTORMS WILL AFFECT LANCASTER...LITTLETON AND LISBON WITH WIND
GUSTS TO 40 MPH...MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IS POSSIBLE WITH
THE STRONGEST THUNDERSTORMS. THIS MAY RESULT IN LOCALIZED STREET
FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS. IF YOU PLAN TO BE
OUTSIDE THROUGH EARLY THIS EVENING ACROSS NORTHERN NEW HAMPSHIRE...
BE ON THE ALERT FOR THREATENING WEATHER.

HAYES
Special weather statement, Jun 9, 4:34 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
534 PM EDT THU JUN 9 2005

NHZ002-003-092333-
NORTHERN GRAFTON NH-SOUTHERN COOS NH-
INCLUDING THE CITIES OF...BERLIN...BETHLEHEM...LANCASTER...LINCOLN...
LITTLETON AND WOODSVILLE
534 PM EDT THU JUN 9 2005

...STRONG THUNDERSTORMS WILL AFFECT GRAFTON AND COOS COUNTY OF
NORTHERN NEW HAMPSHIRE THROUGH 715 PM...

EXPECT STRONG THUNDERSTORMS TO PRODUCE MARBLE SIZED HAIL...WIND GUSTS
TO 45 MPH...AND CLOUD TO GROUND LIGHTNING AS THEY CROSS
DALTON...LITTLETON...LISBON AND BATH THROUGH 630 PM.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IS POSSIBLE WITH
THESE STORMS. THIS MAY RESULT IN LOCALIZED STREET FLOODING...AS WELL
AS SHARP RISES ON SMALL CREEKS AND STREAMS. IF YOU PLAN TO BE OUTSIDE
IN COOS OR GRAFTON COUNTY THROUGH EARLY EVENING...BE ON THE ALERT FOR
THREATENING WEATHER.

HAYES
Special weather statement, Jun 9, 5:09 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
609 PM EDT THU JUN 9 2005

MEZ007-NHZ001-100008-
NORTHERN COOS NH-NORTHERN OXFORD ME-
INCLUDING THE CITIES OF...COLEBROOK
609 PM EDT THU JUN 9 2005

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN COOS COUNTY NEW
HAMPSHIRE AND NORTHERN OXFORD COUNTY MAINE THROUGH 800 PM...

EXPECT STRONG THUNDERSTORMS TO PRODUCE MARBLE SIZED HAIL...WIND GUSTS
TO 45 MPH AND CLOUD TO GROUND LIGHTNING AS THEY CROSS NORTHERN COOS
AND NORTHERN OXFORD COUNTIES. THE STRONGEST STORMS WILL AFFECT
COLUMBIA...DIXVILLE NOTCH AND DUMMER BEFORE 630 PM.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN MAY FALL WITH
THESE STORMS. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET
FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAM.

THESE STORMS WILL THEN AFFECT NORTHERN OXFORD COUNTY AFTER 620 PM. IN
THESE AREAS...GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN IS
POSSIBLE.

HAYES

The radar

The Burlington radar (KCXX), 103 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grafton

When
June 9, 5:10 PM EST to 5:15 PM EST
Where
Grafton County, Bath
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.167, -71.967

Thunderstorm Wind, Grafton

When
June 9, 6:00 PM EST to 6:05 PM EST
Where
Grafton County, Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.700, -72.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457998, 5457999.